Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 126, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2011, 6:12 PM CDT for Hyde County, Potter County, Sully County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2011, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 26, 2011, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hyde County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 136 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:21 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:43 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 26, 3:43 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 343 PM CDT TUE JUL 26 2011 .SHORT TERM...THROUGH FRIDAY MORNING MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF 3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED CONVECTION. AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST OF THE JAMES VALLEY. ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER SYSTEMS THROUGH THE FORECAST PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 4:35 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT TUE JUL 26 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. TMT
In the hours before
Local storm report, Jul 26, 5:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 11 NW ONIDA 44.82N 100.21W
07/26/2011 E1.25 INCH SULLY SD TRAINED SPOTTER
ALSO ESTIMATED 60 MPH WINDS.
&&
CMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 10:10 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 50 min |
| Jul 26, 2:53 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel | 15 min |
| Jul 26, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 47 min |
| Jul 26, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 41 min |
| Jul 26, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 41 min |
| Jul 26, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.